Goodbye, Sister Morphine

Here I lie in my hospital bed
Tell me, sister Morphine, when are you coming round again?
Oh, I don’t think I can wait that long
Oh, you see that I’m not that strong

(Lyrics by Richards, Faithful, and Jagger)

It is 2019 and I am still recovering from surgery that I had some nine months ago. This is actually the second time that I have had this particular procedure, the first was in June 2010, just before the World Cup kicked off. Back then the pain management offered was simply woeful. The strongest painkiller that I was prescribed was Codeine, which simply was not sufficient when I was required to fracture the bones in my foot up to six times a day. When my surgeon told me in 2017 that I needed to have this surgery again I did worry about handling the pain. Things have changed, however, but I am not sure if the are for better or worse.

Immediately after my surgery in April, 2019, I was prescribed both Longtec and Shortec to help manage the resultant pain. Both medicines contain Oxycodone hydrochloride, an opioid that contains morphine. The Longtec is a slow release version taken twice a day at twelve hour intervals, and the Shortec is quick release. I directed to take the latter four times a day. Both drugs were supplied in 10mg doses.

Fixator

My Ilizarov Frame, aka the External Fixator

Initially, these painkillers worked very well. They suppressed the worst of the pain in the first few weeks, especially when I was making adjustments to the external fixator that was holding the bones of my foot together. This wonderful device allows the patient to fracture the bones to promote new bone growth. It also allows the surgeon to influence the development of the bone so as to turn a deformed foot, like mine, into something that looks more normal and sits flat to the floor. The problem with these drugs, however, is that being morphine based they can become addictive if the patient continues to use them after the pain has subsided. This is what happened to me.

I wanted to come off these painkillers but I found myself being frustrated by the fact that the surgery was not working. In early September, 2018, I went to see my surgeon expecting to agree a date for the removal of the frame, but he told me that my foot was not healing properly and that I needed a bone marrow transplant. In turn that meant continuing with the Longtec and Shortec as there would be fresh discomfort to deal with. Then, in late November, I had to have a third bout of surgery to replace all of the rods that held my foot together. I had actually broken one of them by walking on the foot, which was made difficult due the acute angle of the lower ring that progressed past my heel. I think that, in retrospect, this contributed to my foot not healing as walking on it is a necessary part of that process. I had asked the surgeon to replace the lower ring with one that was more horizontal in September but he had dismissed it, now he accepted that it had to be done to help facilitate recovery. Again, this meant continuing with the Longtec and Shortec.

Immediately after surgery I resolved to take myself off the opioid painkillers as soon as possible. They were causing me all kinds of problems. My appetite was poor and I was only putting weight back on very slowly after each bout of surgery. I was falling asleep in the afternoon but finding it difficult to sleep on a night. I had headaches, mood-swings, constipation, and dizziness as well. These were all recognised side-effects of these particular drugs. I should have had a review of my situation by my GP, but they were disinterested in my situation. In fact, in they continuously failed to fill my repeat prescription requests on time throughout the entire period. I had no faith in them as a primary healthcare provider. Even submitting a formal complaint did not change anything; they promised me a medical review but I am still waiting for it to happen!

I decided to go it alone.

First, I reduced the Longtec from two a day to one. Then I increased the interval in-between dosages from twelve hours to twenty-four. As I was still taking the Shortec this reduced the withdrawal symptoms. Once I had finished with the Longtec I started the same process with the Shortec. At first this proved relatively easy with only mild withdrawal symptoms, however, once I got to only two dosages a day I started to struggle. I began to experience anxiety attacks, bouts of being too hot and then shivering with cold, insomnia, and muscle pain. I used standard paracetamol as a placebo and this certainly helped. After a couple of days on a single dosage only I decided to stop altogether. This was neither easy nor recommended, but I had made my mind up.

Initially, I experienced heightened withdrawal symptoms that were so uncomfortable that I found myself contemplating taking a Shortec tablet just to offset them. I remember sitting on the edge of my bed at three in the morning having a discussion about this with myself. I was sweating profusely even though the night air was cold. The temptation to take the Shortec was almost irresistible but I defeated it by concentrating on the thought that once I had cleared the drug from my system then I could start driving again. I love driving and I had missed not being able to go out in my car for nine long months. That thought kept me going.

The second and third nights were also great struggles, but I got through them. Once I reached the fourth day without the opioid things started to improve if only gradually, but every day after that it all got much easier. My appetite returned and I began to sleep better. The anxiety and muscle-pain receded. By the seventh day I was feeling so well that I knew it had been worth the effort. The only disappointment was knowing that this could have been avoided if my GP had taken an interest in my medical situation and offered to help me get off the very drugs that they were so reluctant to dispense to me in the first place.

I have a fourth and final surgical procedure to face; the removal of the external frame itself. I do not intend to go back onto the opioids post-surgery. My foot and leg will be encased in a plaster-cast for a few months and I am told that I have a high pain threshold, probably because I have always lived with chronic pain. Since having the external fixator fitted I have attended a weekly clinic for patients. Over the months the problems caused by using Longtec and Shortec for extended periods, and particularly when the pain has receded during the healing stage, has been a constant topic of conversation between us. Some people have been able to stop using the opioids very quickly, others have not. None of those that I talked to have said that they were able to undergo a gradual withdrawal with their doctor’s assistance. Considering how addiction to painkillers is now recognised as a serious problem it seems ridiculous that the use of a drug based on morphine, which is known to be highly addictive when patients are not experiencing pain, goes unmanaged. I consider myself lucky. I had the strength to get through the withdrawal process, not everyone else is so lucky.

Advertisements

About petercwhitaker

I am an author and lover of life!
This entry was posted in Uncategorized and tagged , , , , , , , , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s